Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 48, NWS Kansas City, MO

September 13, 2016Andrew County, Buchanan County, Holt County, Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this flash flood warning at Sep 13, 2016, 4:44 PM CDT for Andrew County, Buchanan County, Holt County, Missouri; Atchison County, Doniphan County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2016, 4:44 PM CDT (21:44 UTC)
Expired
Sep 13, 2016, 8:45 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Holt County, MO

The radar

The Pleasant Hill radar (KEAX), 130 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 7:30 PM CDTFLASH FLOODSt. Joseph, MORECORD HEAVY RAINFALL WASHED AWAY LAND AND CLOSED ROADS. AT LEAST ONE CAR SUBMERGED ON S BELT HIGHWAY SOUTH OF US HIGHWAY 36.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 166 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WGUS53 KEAX 132144
FFWEAX
KSC005-043-MOC003-021-087-140145-
/O.NEW.KEAX.FF.W.0048.160913T2144Z-160914T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 PM CDT TUE SEP 13 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DONIPHAN COUNTY IN NORTHEASTERN KANSAS...
  NORTHEASTERN ATCHISON COUNTY IN NORTHEASTERN KANSAS...
  SOUTHERN ANDREW COUNTY IN NORTHWESTERN MISSOURI...
  NORTHERN BUCHANAN COUNTY IN NORTHWESTERN MISSOURI...
  SOUTHEASTERN HOLT COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 845 PM CDT

* AT 440 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES UP TO
  FOUR INCHES OF RAIN HAVE FALLEN OVER WEST CENTRAL BUCHANAN
  COUNTY SINCE 415 PM . FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ST. JOSEPH...SAVANNAH...WATHENA...ELWOOD...HIGHLAND...TROY...
  COUNTRY CLUB VILLA...COUNTRY CLUB...UNION STAR...AMAZONIA...
  DENTON...DONIPHAN...EASTON...COSBY...SEVERANCE...LEONA...BENDENA...
  HELENA...FANNING AND ST.
  JOSEPH AIRPORT.

ADDITIONAL RAINFALL OF ONE TO TWO INCHES IS EXPECTED OVER THE
AFFECTED AREAS THROUGH THE NEXT FEW HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3992 9534 4003 9460 3971 9460 3961 9506
      3965 9534

$$

WELSH
1 follow-up statement
003 
WGUS73 KEAX 140139
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
839 PM CDT TUE SEP 13 2016

KSC005-043-MOC003-021-087-140146-
/O.EXP.KEAX.FF.W.0048.000000T0000Z-160914T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DONIPHAN KS-ATCHISON KS-ANDREW MO-BUCHANAN MO-HOLT MO-
839 PM CDT TUE SEP 13 2016

...THE FLASH FLOOD WARNING FOR DONIPHAN...NORTHEASTERN ATCHISON...
SOUTHERN ANDREW...NORTHERN BUCHANAN AND SOUTHEASTERN HOLT COUNTIES
WILL EXPIRE AT 845 PM CDT...

THE HEAVY RAIN HAS ENDED THOUGH ADDITIONAL RAINFALL UP TO 1 TO 1.5
INCHES IS POSSIBLE OVER THE NEXT FEW HOURS. AN AREAL FLOOD WARNING
WILL REPLACE THE FLASH FLOOD WARNING. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3992 9534 4003 9460 3971 9460 3961 9506
      3965 9534

$$

WELSH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:37 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 13, 3:37 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
337 PM CDT TUE SEP 13 2016

.Discussion...
Issued at 336 PM CDT TUE SEP 13 2016

Areas of moderate to heavy rain have lingered across the area
through the morning and afternoon generally in response to a surface
boundary that is currently located across southern Nebraska and
northern Missouri. Some weak, but steady isentropic upglide over the
surface boundary has helped keep showers and thunderstorms going
through the afternoon hours, and ultimately into the evening hours.
By the overnight hours isentropic ascent, mainly along the 295K
through 305K Theta E surfaces will contribute to more rain across
the area Tuesday night into Wednesday morning. Instability across
areas south of ongoing convection has increased through the day to
reach around 2000 J/kg of MLCAPE. Effective bulk shear has
approached 30 to 40 kts. So while widespread severe weather is not
expected at this time, there could be a strong storm or two,
especially where the better environment exists south of the ongoing
convection. Areas generally along and north of I-70 would be the
areas most likely to see overnight showers, however areas along and
south of I-70 may not be completely shut out from overnight rain. By
Wednesday mid morning to early afternoon a surface ridge will pass
well to the north of the area, but its southern periphery will nose
into central Missouri, which will effectively cut off precipitation
chances through the second half of Wednesday.

Once the surface ridge moves east of the area on Thursday, southerly
return flow will bring warm/moist air back into western and central
Missouri, along with eastern Kansas. As the warm front lifts north,
putting the area in the warm/moist sector southwest flow aloft
associated with a shortwave trough will provide ascent, which will
ultimately lead to periods of rain across the area through Friday
night. Another surface ridge will nose into the area for Saturday,
which will relegate most of the precipitation into southern
Missouri, perhaps as far north as I-70. Otherwise, areas along and
north of I-70 should see a pleasant weekend, with dry conditions.

By early next week the pattern looks to reset again, with southerly
warm/moist surface flow behind the departing surface ridge, and
southwesterly flow aloft. Expect more of a wet pattern through at
least the middle part of next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 131 PM CDT TUE SEP 13 2016

Steady rain at KMCI and KSTJ should wind down over the next hour or
two, with off and on showers and thunderstorms later this afternoon.
Next chance for widespread showers and thunderstorms is later tonight
through the early to mid morning hours on Wednesday.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Sep 13, 5:02 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT TUE SEP 13 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STORMS WILL BE IN THE AREA MOST OF THE DAY TODAY AND TONIGHT WITH A
SHORT BREAK FOR MOST AREAS AROUND MIDDAY. SOME STORMS COULD BECOME
STRONG WITH PRIMARY HAZARDS BEING GUSTY WINDS, HAIL, AND LOCALLY
HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THERE WILL BE DRIER CONDITIONS DURING THE DAY WEDNESDAY BUT STORMS
RETURN WEDNESDAY NIGHT AND STICK AROUND THROUGH FRIDAY NIGHT. NO
SEVERE WEATHER IS ANTICIPATED AT THIS TIME BUT HEAVY RAINFALL IS
POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 13, 2:23 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
223 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HEAVY RAIN       4 E MCLOUTH             39.20N 95.13W
09/13/2016  M3.74 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

JL
Local storm report, Sep 13, 2:28 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HEAVY RAIN       JARBALO                 39.20N 95.07W
09/13/2016  M4.57 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

            STORM TOTAL TODAY.

&&

JL
Local storm report, Sep 13, 3:31 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 PM CDT TUE SEP 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     FLASH FLOOD      NE LANSING              39.25N 94.90W
09/13/2016                   LEAVENWORTH        KS   EMERGENCY MNGR

            WATER OVER K-5 HIGHWAY IN NORTHEAST LANSING. BARRACADES
            REQUESTED TO CLOSE ROAD.

&&

SBLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 4:21 PM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, Clay, Clinton, DeKalb, Gentry and 2 more6 hr
Sep 13, 6:20 PM CDTAreal Flood AdvisoryEAXCaldwell, Daviess, Livingston5 hr
Sep 13, 11:44 AM CDTAreal Flood AdvisoryEAXLeavenworth3 hr
Sep 13, 12:06 PM CDTFlash Flood WarningEAXLeavenworth4 hr
Sep 13, 3:56 PM CDTAreal Flood WarningEAXLeavenworth6 hr

Nearby

Flash Flood Warnings in Missouri, 2016Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.